A woman lay into the ground having drug in vain in a dark place.When someone has a substance use disorder, the scariest prospect for them and their loved ones is the idea of the addicted person ending up in the emergency room as a result of overdosing from drug use. This is the main reason medical help is essential because illicit drugs and some prescription drugs can severely damage physical and mental health — even resulting in death as a worst-case scenario.

If you or someone you love is at risk of overdose, they need to find a health care provider to provide treatment ASAP. Call Calusa Recovery at 844-254-9664 and find out how we can help today.

What Is a Drug Overdose?

An overdose is when the levels of toxins in your body are higher than your metabolism is able to process, to the extent that normal functioning is impaired. People can overdose on any substance that has a physiological or psychological effect on the body, and it can be intentional or accidental. Intravenous drug use carries a particular risk of overdose because it’s such a direct and immediate route to the bloodstream.

Doctors are particularly careful when prescribing over-the-counter medication, often not providing enough to make an overdose possible. However, there are no controls on illicit substances, and even alcohol can lead to overdose. It’s also possible for people to get multiple prescription opioids from multiple doctors or online dispensaries. Luckily, the government is prioritizing the regulation of natural and synthetic opioids as the opiate crisis has become a public health emergency.

Signs of Overdose

Physical and mental signs of an overdose vary depending on the substance being abused, but there are generic signs to look out for in case you’re unsure which drugs a person is using. Some of them include:

  • Dilated pupils
  • Nausea and vomiting
  • Chest pain
  • Agitation
  • Blue lips and/or fingers
  • Shallow breathing, difficulty breathing, or stopping breathing completely
  • Abnormally high or low body temperature
  • Foamy saliva around the edges of the mouth
  • Unconsciousness
  • Unresponsiveness
  • Unprovoked violent or aggressive behavior
  • Slowed, sped-up or irregular heartbeat

How Does a Drug Overdose Happen?

Different drugs overpower your system in various ways, leading to an overdose. While opiates are the highest-risk substance when it comes to overdosing, they’re not the only culprit.

Stimulants

Stimulants work on the central nervous system, causing an influx of excitatory neurotransmitters. Overdosing on these substances is particularly dangerous for the heart and respiratory system, as well as the circulatory system. These major circuits within your body are responsible for regulating temperature, heart rate, blood pressure, and breathing.

At its worst, this type of overdose can lead to cardiac arrest. Luckily, there are medications that can reverse these effects, so it’s important to get anyone showing symptoms to the emergency room. Stimulant substances include:

  • Methamphetamine
  • Cocaine
  • Crack cocaine
  • Amphetamines

Depressants

Depressants work in the opposite way as stimulants, causing your central nervous system to slow down. The side effects of this include decreased blood pressure and body temperature, as well as slowed breathing and lower heart rate. This simulates the effects of relaxation, forcing the body’s systems to depress. Overdosing on depressant drugs can lead to the heart slowing down too much or stopping entirely, leading to coma or death. Examples of this type of substance include:

  • Benzodiazepines
  • Alcohol
  • Barbiturates
  • Z-drugs

Opioids

Opioid health risk a group of people running away from a dangerous falling bridge of pills

Opiates carry the highest risk of overdosing due to the intense interaction these substances make with the human body and mind. These drugs attach to opiate receptors in the brain, gut, and nervous system and cause the CNS to slow down, just like the other depressants.

However, blocking the opioid receptors with an overdose leads to far more concerning consequences, with the most frightening being slowing or cessation of breathing. Signs that someone is overdosing on opiates include blue lips, slow heart rate, tremors, increased or decreased temperature, and loss of consciousness.

Examples of opioid drugs include:

  • Heroin
  • Fentanyl
  • Methadone
  • Buprenorphine
  • Oxycodone
  • Hydrocodone
  • Codeine

Risk Factors for Overdose

Anyone who takes part in substance abuse is at risk of overdosing, but there are some situations that might increase the likelihood, such as:

  • Taking large quantities at one time
  • Fear of or strong desire not to engage with emergency services or health care professionals
  • Low physical tolerance
  • Prior experience overdosing
  • A recent release from prison
  • Resuming drug or alcohol use after a period of abstinence
  • Continuing to increase the dose over time
  • Disregard for personal safety or background of self-harm

Centers for Disease Control and Prevention Drug Overdose Deaths Statistics

According to the Florida Department of Health and the CDC, the number of deaths with fatal overdose as the primary cause of death has continued to rise. The CDC states that the occurrence of overdoses rose significantly in response to the COVID-19 pandemic.

Data from May 2020 shows the number of deaths in the United States in the preceding 12 months that were a direct result of drug abuse was higher than it’s ever been at 81,000. Experts have put this down to disruption to people’s daily lives, insecurity over employment, and increased poverty as a result of the coronavirus. Opioid overdose death rates are expected to continue to rise unless the social issues at the heart of addiction are addressed on a social level.

Find Out More About Overdose Prevention Today

If you’re worried that you or a family member is on the path towards overdosing in the future, a member of our team can provide you with guidance and information. Call our Fort Myers rehabilitation center today at 844-254-9664 to speak to a friendly addiction expert.